Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 3, NWS Wilmington, OH

February 20, 2002Boone County, Kentucky

NWS Wilmington, OH issued this severe thunderstorm warning at Feb 20, 2002, 1:13 PM EST for Boone County, Kentucky. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 20, 2002, 1:13 PM EST (18:13 UTC)
Expired
Feb 20, 2002, 1:45 PM EST
In force
32 min
Issued by
NWS Wilmington, OH
Area
Whole counties

County Boone County, KY

The radar

The Cincinnati radar (KILN), 93 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 20, 1:16 PM ESTHail 1.5Florence, KY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.2 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2002-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2002-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 543 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
948 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
543 m²/s²
0-3 km storm-relative helicity
583 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KILN 201813
SVRILN
KYC015-201845-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
112 PM EST WED FEB 20 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOONE COUNTY IN KENTUCKY...

* UNTIL 145 PM EST...

* AT 112 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF UNION...OR ABOUT 5 MILES
  SOUTHEAST OF RISING SUN...MOVING NORTHEAST AT 40 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BURLINGTON...
  FLORENCE...
  OAKBROOK...
  UNION...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

$$
RANDALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 20, 9:45 AM EST, 3 hours 28 minutes earlier.

Area forecast discussion, Feb 20, 9:45 AM EST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
945 AM EST WED FEB 20 2002

FCST UPDATE THIS MORNING CONCERNS POTENTIAL FOR SVR WX.

14Z SFC ANALYSIS DEPICTED A COLD FRONT ACRS CNTRL IL SOUTHWARD ALONG
THE MS RIVER VLY.  MODELS TAKE THIS FRONT AND ASSOCIATED UPR LVL S/W
TO NEAR THE OHIO/INDIANA BORDER BY EARLY AFTN (18Z-20Z PERIOD).  WITH
DYNAMICAL S/WV...SFC FRONT...MID LVL DRYING...DEWPOINTS IN THE LOWER
50S AND AIR TEMPS PUSHING 60 DEGREES...FCST MODEL SOUNDINGS YIELD
SBCAPES 500-1000 J/KG.  THIS UNSTABLE AIR ALONG WITH MID LVL WINDS
NEAR 80 KT POSES THE POTENTIAL FOR THUNDERSTORMS WHICH MAY CONTAIN
DAMAGING WINDS.  RADAR AND SATELLITE MOSAICS ALREADY SHOW CONVECTION
DEVELOPING ACRS EXTREME ERN ILLINOIS ATTM.  WILL UPDATE FCST TO
INCLUDE POSSIBLE STRONG WINDS ALL ZONES AND TO CLEAN UP WORDING.
OTHERWISE FCST LOOKS GOOD.

.ILN...NONE.

HICKMAN

In the hours before

Special weather statement, Feb 20, 11:46 AM EST, 1 hour 27 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-202300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1146 AM EST WED FEB 20 2002

...THUNDERSTORMS WITH GUSTY WINDS LIKELY THIS AFTERNOON...

A LOW PRESSURE SYSTEM WILL MOVE ACROSS MICHIGAN TODAY. AN
ASSOCIATED COLD FRONT WILL PUSH ACROSS THE OHIO VALLEY LATER THIS
AFTERNOON. SHOWERS AND THUNDERSTORMS AHEAD OF THE COLD FRONT WILL
AFFECT THE REGION DURING THE AFTERNOON HOURS.

WINDS ABOVE THE SURFACE WILL BE QUITE STRONG...SO ANY SHOWERS AND
STORMS WHICH DEVELOP WILL BE CAPABLE OF PRODUCING VERY GUSTY WINDS.
THE POTENTIAL EXISTS FOR A FEW OF THE THUNDERSTORMS TO BECOME
SEVERE...WITH DAMAGING WINDS THE PRIMARY SEVERE WEATHER THREAT. SMALL
HAIL CAN ALSO BE EXPECTED WITH SOME OF THE STRONGER STORMS.

THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE AREA IN A SLIGHT
RISK FOR SEVERE THUNDERSTORMS TODAY.  SPOTTER ACTIVATION MAY BE
REQUIRED THIS AFTERNOON OVER PARTS OF THE REGION...SO STAY TUNED TO
NOAA WEATHER RADIO OR THE COMMERCIAL MEDIA FOR THE LATEST
INFORMATION.
Local storm report, Feb 20, 1:06 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
106 PM EST WED FEB 20 2002

TIME(EST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1245 PM    VEVAY                     IN   1.00 INCH HAIL
02/20/02   SWITZERLAND

SFH

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 12:27 PM ESTSevere Thunderstorm WarningILNCarroll33 min
Feb 20, 1:24 PM ESTSevere Thunderstorm WarningILNCampbell, Kenton51 min
Feb 20, 1:42 PM ESTSevere Thunderstorm WarningILNOwen33 min
Feb 20, 2:14 PM ESTSevere Thunderstorm WarningILNGrant31 min
Feb 20, 2:30 PM ESTSevere Thunderstorm WarningILNOwen45 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.